Funnel Cloud, Winnebago
- When
- August 15, 4:15 PM CST
- Where
- Winnebago County, 1.47 mi SSE of Neils
- Reported by
- Law Enforcement
- Coordinates
- 43.310, -93.710
Law enforcement relayed that there were several reports of a funnel cloud in the area.
A seasonable to seasonably cool day across the area was greeted with a number of funnel cloud reports across north central Iowa. The mesoscale environment was not tremendous with predominantly lackluster supporting initiation or organizational features including effective shear, overall forcing/focusing mechanisms, and so forth, but with around 2000+ J/kg SBCAPE, weak boundaries around, and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A seasonable to seasonably cool day across the area was greeted with a number of funnel cloud reports across north central Iowa. The mesoscale environment was not tremendous with predominantly lackluster supporting initiation or organizational features including effective shear, overall forcing/focusing mechanisms, and so forth, but with around 2000+ J/kg SBCAPE, weak boundaries around, and moderately steep low level lapse rates, and lifted condensation levels around 1000 m, updrafts were able to produce the aforementioned funnels across northern Iowa, where the environment was most supportive.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 2:04 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 304 PM CDT Wed Aug 15 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 304 PM CDT Wed Aug 15 2018 Clouds are scattered over central Iowa this afternoon with scattered showers and isolated thunderstorms developing as daytime heating peaks with the upper level low scooting off to the east. Lightning has been rather limited until recent GLM/ground based networks detected lightning between Ames and Webster City. Therefore, will keep thunder wording low, but still possible through the rest of the afternoon similar to yesterday. There could also be a few funnel clouds with the latest nonsupercell tornado parameter pinging over eastern Iowa and weak convergent surface flow over the northeast part of our forecast area per recent surface observations as clouds/showers/storms develop. Activity should settle down by mid- evening. Thereafter, there will be a short duration dry period as the next upper level shortwave trough currently over the Black Hills of South Dakota drops into Iowa tonight. Other concern tonight will be the development of low clouds and fog after midnight as winds become light from the north. Best fog potential will be over eastern Iowa where visibilities may drop below a mile toward daybreak. As the upper level shortwave trough moves through the state on Thursday, best QG forcing will be southwest of the state, but still enough lift over our area for showers and storms. MLCAPEs will be between 1000 and 2000 J/kg with the best deep layer shear of 30 to perhaps 35 knots over southern Iowa. So strong storms with a few severe storms will be possible in the afternoon. Showers and storms will remain possible through Friday morning, though not robust, as weak upper level forcing slides off to the southeast. Later Friday into the first part of the weekend will feature northwest flow aloft with surface high pressure traversing the region. A little ways out, but there may be some fog Saturday morning with the surface high passing overhead and the expected recent rainfall helping to moistening the boundary layer. As the high moves off to the east, will see our winds become from the southeast ahead of the next shortwave trough that will be approaching from the northern Rockies. Forcing is in fairly good time sync amongst the global models with varying strengths of the surface low. Regardless, this will bring the next opportunity of showers and storms to the state later Sunday through Monday before subsidence arrives late Monday. Surface high pressure will follow behind this system providing drier and cooler weather through the middle part of next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1236 PM CDT Wed Aug 15 2018 Generally VFR ceilings prevail early this afternoon, but may bounce into high end MVFR through the afternoon. In addition, isolated to scattered showers and possibly thunderstorms are possible through late afternoon/early evening. Have focused any VC wording over OTM, ALO, and DSM at this time. Next concern will be low cloud and fog development after midnight tonight through tomorrow morning over the terminals with MVFR restrictions. IFR visibilities will not be far away from ALO and OTM and will need to watch this in future issuances. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 333 PM CDT Wed Aug 15 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 333 PM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated non severe thunderstorms are expected this evening. Strong winds gusts will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Marginal Risk for severe storms is forecast on Thursday afternoon and evening for southwest Iowa. The main threat is hail and damaging winds. Additional thunderstorm chances are forecast late Sunday into early next week. However, the severe weather threat remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely at this time.
The Minneapolis radar (KMPX), 172 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 funnel cloud. Local standard time, as filed.
Law enforcement relayed that there were several reports of a funnel cloud in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777494.